Tornadoes · United States · Kansas · 2002
F0 tornado, Waterloo, Kansas, April 11, 2002
This F0 tornado ran 1.0 miles across Kingman County on April 11, 2002, touching down at 5:35 PM CDT and reaching 110 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- April 11, 2002
- Touchdown
- 5:35 PM CDT (22:35 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 110 yards (101 m)
- Deaths
- 0
- Injuries
- 0
- County
- Kingman County
- Touchdown point
- 37.730, -97.930
- Lift-off point
- 37.720, -97.980
- Record number
- 506
What the Weather Service recorded
Occurred in open country.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:36 UTC | 23:15 UTC | Tornado Warning | ICT |
| 23:12 UTC | 00:15 UTC | Tornado Warning | ICT |
| 00:13 UTC | 01:00 UTC | Severe Thunderstorm Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Apr 11, 3:45 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Apr 11, 3:45 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT THU APR 11 2002 TNGT: CDFNT ENTERING CNTRL KS AT 12N WL GET PUSHED SE ACRS SC KS THIS AFTN AS MID-LVL S/WV SPRINTS E ACRS CNTRL PLNS. XPCTD EWD PROGRESS OF S/WV WOULD HAVE CDFNT VENTURING INTO SE KS THIS EVE. MID-UPR 50S SFC MSTR AXIS AWAITS CDFNTS ARVL IN SC & SE KS. SO FAR WDSPRD AC/AS KEEPING LID ON SGFNT CONVECTION WITH ONLY SCT -SHRA OCRG ACRS ERN KS EARLY THIS AFTN. S/WVS CROSSING KS SHUD SCOUR OUT AC/AS LATE THIS AFTN. QUESTION IS WHETHER OR NOT CLEARING WL BE SOON ENOUGH TO DESTABLIZE AMS TO POINT WHERE SUFFICIENT DESTABLIZATION RSLTS IN SGFNT TSRA EARLY THIS EVE IN SC & SE KS. FOR NOW AM RUNNING 30-40% POPS ACRS SC & SE KS WITH THE HIGHER POP ASSIGNED SE. SINCE SPC ISSUED SVR #84 TO INCL SALINE & MCPHERSON COUNTIES WL HAVE MENTION 20% +TS THIS SXN OF CNTRL KS FOR EARLY THIS EVE. (TOP PLEASE NOTE THIS CHG FM INITIAL DISC ISSUED AT 220 PM.) EVE EMPHASIZED IN SC & SE KS CASES AS WELL. CNTRL KS TO CLEAR THIS EVE AS WEAK SFC HIGH NOSES SWD IN WAKE OF CDFNTL PASSAGE. MINS REFLECT CDFNT POSITIONING (45F CNTRL TO 50F SE). TMW: MOSUNNY WX SLATED ALL AREAS AS LARGE BUT WEAK SFC HIGH DOMINATES. WITH WEAK E/SE LWR-LVL COMP MAXES 70F. TMW NGT: DEEPENING SFC TROF ALG NRN FRONT RANGE TEAMS WITH DEPARTING SFC HIGH TO ENABLE LWR-LVL FLOW TO ASSUME S/SE COMP THATLL GRADUALLY MOISTEN TWD MRNG. POPS LMTD TO WRN 1/2 CNTRL KS (30% TWD MRNG). MINS 50F SHUD SUFFICE ALL AREAS. SAT: WITH SFC-850MB TROF SHEARING IN MRNG, LWR-LVL PAT NON-DESCRIPT. AB- SENCE OF LWR-LVL FOCUS DICTATES NO MORE THAN 30% POPS ALL AREAS. MAXES 70F APR KOSHER ALL AREAS. SAT NGT: NEXT MID-LVL S/WV DVLPG OVER NEBRASKA/KS BDR SAT AFTN GETS BETTER ESTABLISHED AS IT SPRINTS E/SE ACRS ERN KS IN EVE. LACK OF LWR-LVL FOCUS DICTATES ONLY GENERIC 30% POPS SC & SE KS. MINS 50F APR KOSHER WITH CNTRL KS ON COOLER SIDE OF FENCE. SUN: VIGOROUS UPSTAIRS S/WV ZIPPING E ACRS PAC NW INDUCES MARKED DEEPENING OF NEXT NRN PLNS SFC TROF. RSLTG SLY FLOW PRODUCES MAXES OF 75-80F WITH WRN CORRIDOR ON WARMER END OF SPECTRUM. SUN NGT: MILD WX SLATED ALL AREAS AS SFC TROF DEEPENS FURTHER TO PRODUCE BRISK SLY FLOW. MINS 60F APR KOSHER WITH SC KS ON WARMER SIDE OF FENCE. MON: MRFY MUCH SLOWER ON ADVANCEMENT OF CDFNT THAN ITS PREDECESSOR FM YDA. (TOP HAD ALERTED ME TO THAT POSSIBILITY YDA.) MAXES 80F APR KOSHER WITH WARMEST ACRS SW SXN OF CWA. MON NGT: BREEZY & MILD WX CONTS AS CDFNT REMAINS NW OF CWA. MINS OF 60-65F SHUD SUFFICE ALL AREAS. TUE: SE PROGRESSION OF CDFNT TO BE MONITORED CLOSELY AS ALL FACETS OF FCST DEPEND HEAVILY ON ITS BEHAVIOR. WITH MEAN POS-TILTED UPR TROF DRAPED FM SRN CA TO SASK, AM PLANNING ON CDFNT REMAINING JUST OF NW OF CWA. MAXES 80F AGN APR KOSHER WITH MOST AREAS ON WARMER SIDE OF FENCE. TUE NGT: CONFIDENCE LVL LOW REGARDING SE PROGRESS OF CDFNT BUT CREATURE CLOSE ENOUGH TO JUSTIFY GENERIC CHC TSRA ALL AREAS. REST OF EXTENDED: NO SGFNT CHGS PLANNED ATTM. ES COORD: TOP. FCSTID = 4 ICT 48 71 50 71 / 30 0 0 30 HUT 46 71 50 71 / 30 0 0 30 EWK 47 71 50 70 / 30 0 0 30 EQA 48 71 50 71 / 30 0 0 30 WLD 49 71 50 71 / 30 0 0 30 RSL 45 70 50 70 / 0 0 30 30 GBD 45 71 50 70 / 0 0 30 30 SLN 46 71 50 70 / 20 0 10 30 MPR 46 70 50 70 / 20 0 10 30 CFV 50 71 50 70 / 30 0 0 30 CNU 49 70 50 70 / 30 0 0 30 K88 48 69 50 69 / 30 0 0 30 .ICT... KS...NONE.
In the hours before
Special weather statement, Apr 11, 11:58 AM CDT, 5 hours 37 minutes before
KSZ051>053-067>072-082-083-091>096-098>100-120500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1158 AM CDT THU APR 11 2002 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING... A MID LEVEL SHORTWAVE WILL BE MOVING THROUGH THE CENTRAL PLAINS THIS AFTERNOON AND EVENING. A COLD FRONT WILL TAG ALONG THIS WAVE...AND IS PROJECTED TO MOVE THROUGH SOUTH CENTRAL KANSAS THIS AFTERNOON AND SOUTHEAST KANSAS THIS EVENING. THE CLOUDS THAT WE HAVE HAD ALL MORNING WILL GRADUALLY GIVE WAY TO SOME SUNSHINE THIS AFTERNOON. AFTER THE CLOUDS ERODE...SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT THIS AFTER 2 PM IN SOUTH CENTRAL KANSAS. THESE STORMS WILL THEN BECOME ORIENTED IN A LINE AND PUSH INTO SOUTHEAST KANSAS THIS EVENING. THE MAIN THREAT FOR THESE STORMS WILL BE ISOLATED LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lamont, OK (KLMN), 12:00Z
10.6 hours before the tornado, 130 km from the path. April 11, 2002.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -41017 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
The surface observations
Hutchinson (HUT), 39 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:51 UTC | 77 | 57 | 230° 9 kt | 1012.9 | ||
| 21:51 UTC | 80 | 52 | 340° 10 kt | 1012.5 | ||
| 22:51 UTC | 80 | 51 | 340° 9 kt | 1012.9 | ||
| 23:51 UTC | 76 | 50 | 360° 11 kt | 1013.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2002 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of April 11, 2002
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.